Alert archive / Ohio / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 100, NWS Cleveland, OH

July 27, 2014Knox County, Morrow County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 27, 2014, 2:06 PM EDT for Knox County, Morrow County, Ohio. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2014, 2:06 PM EDT (18:06 UTC)
Expired
Jul 27, 2014, 3:00 PM EDT
In force
54 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Knox County, OH, Morrow County, OH

The radar

The Cleveland radar (KCLE), 129 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 1:44 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

970 
WUUS51 KCLE 271806
SVRCLE
OHC083-117-271900-
/O.NEW.KCLE.SV.W.0100.140727T1806Z-140727T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
206 PM EDT SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN NORTH CENTRAL OHIO
  SOUTHERN MORROW COUNTY IN NORTH CENTRAL OHIO

* UNTIL 300 PM EDT

* AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SPARTA...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT VERNON...
  SPARTA...
  CENTERBURG...
  CHESTERVILLE...
  FREDERICKTOWN...
  GAMBIER...
  DANVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4024 8247 4026 8249 4027 8275 4034 8276
      4035 8290 4044 8291 4057 8263 4055 8262
      4055 8237 4057 8218 4024 8219 4023 8220
TIME...MOT...LOC 1806Z 267DEG 25KT 4036 8276

$$

ADAMS
2 follow-up statements
590 
WWUS51 KCLE 271832
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
232 PM EDT SUN JUL 27 2014

OHC117-271842-
/O.CAN.KCLE.SV.W.0100.000000T0000Z-140727T1900Z/
MORROW OH-
232 PM EDT SUN JUL 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MORROW COUNTY IS
CANCELLED...

THE STORM RESPONSIBLE FOR THE WARNING HAS MOVED EAST OF THE COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

LAT...LON 4023 8220 4024 8247 4026 8249 4029 8258
      4033 8260 4035 8261 4038 8261 4047 8256
      4055 8237 4057 8218 4024 8219
TIME...MOT...LOC 1832Z 261DEG 35KT 4031 8251

$$

OHC083-271900-
/O.CON.KCLE.SV.W.0100.000000T0000Z-140727T1900Z/
KNOX OH-
232 PM EDT SUN JUL 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR KNOX COUNTY...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF MOUNT VERNON...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON...GAMBIER AND DANVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

&&

LAT...LON 4023 8220 4024 8247 4026 8249 4029 8258
      4033 8260 4035 8261 4038 8261 4047 8256
      4055 8237 4057 8218 4024 8219
TIME...MOT...LOC 1832Z 261DEG 35KT 4031 8251

$$
519 
WWUS51 KCLE 271853
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
253 PM EDT SUN JUL 27 2014

OHC083-271903-
/O.EXP.KCLE.SV.W.0100.000000T0000Z-140727T1900Z/
KNOX OH-
253 PM EDT SUN JUL 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY WILL EXPIRE AT 300
PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS NEARLY MOVED OUT OF THE 
WARNING AREA.

LAT...LON 4023 8220 4024 8247 4026 8249 4029 8258
      4033 8260 4035 8261 4038 8261 4047 8256
      4055 8237 4057 8218 4024 8219
TIME...MOT...LOC 1853Z 261DEG 35KT 4034 8225

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:45 PM EDT, 21 minutes earlier.

Area forecast discussion, Jul 27, 1:45 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
145 PM EDT SUN JUL 27 2014

.SYNOPSIS...
LOW PRESSURE WILL FORCE A COLD FRONT ACROSS THE AREA TODAY. A
TROUGH WILL LINGER ACROSS THE EASTERN LAKES INTO MONDAY. HIGH
PRESSURE WILL REMAIN ACROSS THE MIDWEST AND LOWER OHIO
VALLEY THROUGH MUCH OF THE WEEK...WITH ANOTHER COLD FRONT
CROSSING THE GREAT LAKES MID WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COMPLEX SITUATION FOR TODAY WITH A NUMBER OF UNCERTAINTIES THAT
WILL BECOME MUCH CLEARER BY MID AFTERNOON. COMBINATION OF A
SEASONABLY STRONG MID LEVEL WIND MAX ASSOCIATED WITH A VIGOROUS
SHORTWAVE THAT WILL DIG OUT A TROUGH FOR THE GREAT LAKES AND OHIO
VALLEY AND A JUICY AIR MASS IN PLACE WILL YIELD THE ELEVATED
POTENTIAL FOR SEVERE THUNDERSTORMS TODAY. SPC HAS AREA UNDER A
HIGH END SLIGHT RISK WITH POTENTIAL FOR DAMAGING WIND...HAIL AND
POSSIBLY A TORNADO.

CONVECTIVE POTENTIAL ENERGY MAY BE REALIZED FAIRLY QUICKLY TODAY AS
THAT SHORTWAVE/SPEED MAX APPROACHES BY MIDDAY.  AS THE UPPER TROUGH
APPROACHES...LOW PRESSURE WILL DEVELOP ALONG THE FRONT AND MOVE
ACROSS THE NORTHERN OH/NW PA THIS AFTERNOON/EVENING. WITH NUMEROUS
MESO-BOUNDARIES LIKELY AVAILABLE...CONVECTION TO INITIATE JUST ABOUT
ANYWHERE. FAVORABLE SHEAR PROFILES WILL ALLOW THE CONVECTION TO
ORGANIZE AND A SEVERE WEATHER THREAT BEGINS. LOCALLY HEAVY RAINFALL
POSSIBLE ESPECIALLY WHERE MULTIPLE STORMS HIT THE SAME SPOT TODAY.
BY 6 PM EXPECTING THE COLD FRONT TO BE THROUGH NW OH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
SEVERE THREAT CONTINUES INTO THE EARLY EVENING...BUT WILL BE
WINDING DOWN BETWEEN 8PM AND 10PM. SECONDARY THREAT OF HEAVY RAIN
PICKS UP TONIGHT FOR FAR NE OH/NW PA. LOW TRACKS IN THE VICINITY
OF EASTERN LAKE ERIE AND THEN INTO NEW YORK OVERNIGHT. AS COLDER
AIR ALOFT WITH THE TROUGH IS USHERED IN AND A SURFACE TROUGH
LINGERS ACROSS THE EASTERN LAKES...HAVE THE POTENTIAL SET UP FOR
HEAVY RAINFALL. CONTEMPLATED A FLOOD WATCH...BUT CONFIDENCE IS NOT
HIGH ENOUGH TO ISSUE. THIS SECONDARY COLD FRONT/TROUGH PUSHES
SOUTH MONDAY MORNING.

DRIER AIR WILL BEGIN TO MOVE INTO THE AREA LATE MONDAY
AFTERNOON AT LEAST FOR WESTERN AREAS. BY MONDAY AFTERNOON TEMPS
ALOFT COLD ENOUGH FOR THE LAKE TO BECOME INVOLVED. THERE MAY BE A
LULL IN SHOWER ACTIVITY WITH SOME MINOR RIDGING AND DRIER
AIR LATE MONDAY AND TUESDAY...BUT ANOTHER IMPULSE WILL TAKE A
COLD FRONT ACROSS THE LAKES WEDNESDAY...AGAIN WITH SCATTERED
SHOWERS OVER MUCH OF THE AREA.

TEMPERATURES WILL COOL FOR THE COMING WORK WEEK. HIGHS WILL
STRUGGLE TO GET TO 70 MONDAY...TUESDAY...AND FOR THE EASTERN HALF
WEDNESDAY TOO. NIGHT LOWS WILL BE IN THE 50S...WITH A FEW SPOTS
HITTING THE UPPER 40S AGAIN.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
COOL CONDITIONS WILL PERSIST IN THE LONG TERM AS AN UPPER LEVEL
TROUGH TAKES UP RESIDENCE OVER THE CENTRAL GREAT LAKES. MODELS
CONTINUE TO INDICATE PIECES OF ENERGY ROTATING THROUGH THE UPPER
TROUGH. THIS WILL LIKELY BRING A DIURNAL VARIABILITY TO THE SHOWERS
WITH THE BETTER CHANCES DURING THE AFTERNOON AND EVENING HOURS.
HIGHS THROUGH THE PERIOD WILL REMAIN IN THE LOWER TO MIDDLE 70S.
HOWEVER A FEW UPPER 60S MAY OCCUR ACROSS INLAND NW PA.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
THUNDERSTORMS WILL CONTINUE TO EXPAND THIS AFTERNOON AND LIKELY
MERGE INTO A LARGE CLUSTER OF SHOWERS AND STORMS BY EVENING
ACROSS THE EASTERN GREAT LAKES. WIND DIRECTION WILL BE TRICKY AT
THE TAF FORECAST SITES DEPENDING ON THE OUTFLOW OF NEARBY
THUNDERSTORMS BUT SHOULD EVENTUALLY BECOME NORTH TO NORTHWEST LATE
TONIGHT AND MONDAY MORNING AS A COLD FRONT DROPS ACROSS THE AREA.
CEILINGS WILL BECOME IFR AFTER THE FRONTAL PASSAGE.

OUTLOOK...NON VFR IN SHOWERS TUESDAY THROUGH FRIDAY.

&&

.MARINE...
COLD FRONT WILL APPROACH LAKE ERIE FROM THE UPPER GREAT LAKES TODAY.
SOUTHWESTERLY WINDS WILL INCREASE SLIGHTLY AHEAD OF THE FRONT BUT
MAY BECOME VARIABLE AS THUNDERSTORMS CROSS THE LAKE THIS AFTERNOON
INTO THE EVENING. WINDS WITH THE THUNDERSTORMS MAY REACH SEVERE
LEVELS OF 50 KNOTS. COOLER AIR WILL SPILL ACROSS THE LAKE LATE
TONIGHT INTO MONDAY WITH THE EXPECTATION THAT A SMALL CRAFT ADVISORY
WILL BE NEEDED. THE NORTHWESTERLY FLOW WILL LIKELY CONTINUE INTO
AT LEAST TUESDAY MORNING. THE COOL AIR FLOWING OVER LAKE ERIE MAY
ONCE AGAIN INCREASE THE CHANCES FOR WATERSPOUTS...ESPECIALLY TUESDAY
THROUGH FRIDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...MULLEN
AVIATION...KOSARIK
MARINE...MULLEN
Hazardous weather outlook, Jul 27, 5:02 AM EDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
502 AM EDT SUN JUL 27 2014

LEZ061-142>149-162>169-OHZ003-006>011-017>023-027>033-036>038-047-
281100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
502 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS TODAY AND THIS EVENING HAVE THE POTENTIAL TO BE
SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL. A TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ012>014-089-PAZ001>003-281100-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
502 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS TODAY AND THIS EVENING HAVE THE POTENTIAL TO BE
SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL. A TORNADO IS POSSIBLE.

TONIGHT HEAVY RAINFALL IS POSSIBLE. A FLOOD WATCH MAY BE NEEDED IF
CONFIDENCE IN THE HEAVY RAINFALL THREAT INCREASES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OUDEMAN

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:26 PM EDTSevere Thunderstorm WarningCLEMarion, Morrow64 min
Jul 27, 4:20 PM EDTAreal Flood AdvisoryCLECuyahoga, Geauga, Lake3 hr
Jul 27, 5:04 PM EDTFlash Flood WarningCLECuyahoga, Geauga4 hr
Jul 27, 5:42 PM EDTSpecial Marine WarningCLE2 hr
Jul 27, 7:08 PM EDTFlash Flood WatchCLEAshtabula, Cuyahoga, Geauga, Lake, Trumbull17 hr
Jul 27, 7:13 PM EDTSpecial Marine WarningCLE77 min
Jul 27, 7:57 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lake, Lorain63 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.